UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 89

of 'Pulmonary toxicity associated with antineoplastic therapy: Molecularly targeted agents'

89
TI
Drug-induced lung injury associated with sorafenib: analysis of all-patient post-marketing surveillance in Japan.
AU
Horiuchi-Yamamoto Y, Gemma A, Taniguchi H, Inoue Y, Sakai F, Johkoh T, Fujimoto K, Kudoh S
SO
Int J Clin Oncol. 2013;18(4):743. Epub 2012 Jun 30.
 
BACKGROUND: Sorafenib is a multi-kinase inhibitor currently approved in Japan for unresectable and/or metastatic renal cell carcinoma and unresectable hepatocellular carcinoma. Although drug-induced lung injury has recently been the focus of interest in Japanese patients treated with molecular targeting agents, the clinical features of patients receiving sorafenib remain to be completely investigated.
METHODS: All-patient post-marketing surveillance data was obtained within the frame of Special Drug Use Investigation; between April 2008 and March 2011, we summarized the clinical information of 62 cases with drug-induced lung injury among approximately 13,600 sorafenib-treated patients in Japan. In addition, we summarized the results of evaluation by a safety board of Japanese experts in 34 patients in whom pulmonary images were available. For the calculation of reporting frequency, interim results of Special Drug Use Investigation were used.
RESULTS: In the sets of completed reports (2,407 in renal cell carcinomaand 647 in hepatocellular carcinoma), the reporting frequency was 0.33 % (8 patients; fatal, 4/8) and 0.62 % (4 patients; fatal, 2/4), respectively. Major clinical symptoms included dyspnea, cough, and fever. Evaluation of the images showed that 18 cases out of 34 patients had a pattern of diffuse alveolar damage. The patients with hepatocellular carcinoma showed a greater incidence and earlier onset of lung injury than those with renal cell carcinoma.
CONCLUSION: Although the overall reporting frequency of sorafenib-induced lung injury is not considered high, the radiological diffuse alveolar damage pattern led to a fatal outcome. Therefore, early recognition of sorafenib-induced lung injury is crucial for physicians and patients.
AD
Pharmacovigilance, Medical Affairs, Bayer Yakuhin, Ltd., 4-9 Umeda 2-chome, Kita-ku, Osaka, 530-0001, Japan. yuka.yamamoto@bayer.com
PMID